Wyoming, 2022

Hail in Wyoming, June 13, 2022

June 13, 2022 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm produced hail around nickel size over portions of northern Weston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm produced hail around nickel size over portions of northern Weston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 4:42 PM MST, 35 minutes earlier.

Area forecast discussion, Jun 13, 4:42 PM MST, 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
542 PM MDT Mon Jun 13 2022

.DISCUSSION...(This Evening Through Monday)
Issued at 252 PM MDT Mon Jun 13 2022

Current surface analysis shows Pacific cold front stretching from
eastern MT to eastern WY, with weak low pressure along the front
across northeast WY. Upper level analysis shows trough across the
western US, with low pressure across western MT. Strong upper jet
is in place on the east side of the trough from southwest WY to
eastern MT and far western ND. Low clouds have dissipated across
much of the area, except for far northwest SD, with partly to
mostly sunny skies. Regional radars show some storms have started
to develop near the front from eastern MT to northeast WY. Temps
range from the 70s over northern and western areas, where clouds
lingered through the morning, to near 90 over south central SD.
Humid conditions are in place across a good portions of the
western and south central SD plains, with mid 60s to lower 70s
dewpoints.

One more late afternoon and evening of potentially active weather
can be expected as the front pushes through the area. The main focus
area for strong to severe storms looks to be from far northeast WY
to the northern half of the Black Hills and northwest SD as stronger
upper level support generally passes over those areas and is able to
overcome weakening CIN in place late this afternoon and early
evening. MLCAPE values to around 1000 j/kg are forecast for those
areas late today, with strong shear supportive of supercell
development. Large hail and strong wind gusts will be the primary
threats from severe storms, but an isolated tornado cannot be ruled
out again from far northeast WY into northwest SD if a stronger
storm gets going along the front. With precipitable water values 150
percent or more of average, locally heavy rain is also possible,
especially if there is any training of storms. Further south and
east, CAPE values increase with the warmer temps and increasing
moisture. However, CIN is higher and storm development will be
increasingly difficult the further south and east you go through the
early evening, especially to the south and southeast of the Black
Hills. Some activity could eventually develop and push through some
of these areas with the front later this evening and into the
overnight, but severe potential should gradually diminish with time.

Upper trough will move further east across the northern Rockies and
northern Plains Tuesday into Tuesday night. Front will be well east
of the area Tuesday morning, with much cooler air and brisk winds in
place. Highs will range from the 60s over northeast WY, the Black
Hills, and northwest SD to near 80 over south central SD. Best
chances for showers and a few storms on Tuesday will be across
northern portions of the CWA, from far northeast WY to northwest SD.
Chance for stronger storms looks minimal, with MUCAPE up to 500 j/kg
and much weaker shear.

As the upper trough finally starts to push northeast of the region
later Tuesday night and Wednesday, a drier pattern will set up for a
few days. Gusty winds will develop across northwest SD on Wednesday
as tightening pressure gradient sets up to the north of the region.
Cooler conditions will continue on Wednesday, then a warming trend
takes place late week into the weekend as a high amplitude ridge
builds over the region. Upper high is expected to set up over the
central and southern Plains, with a period of hot weather over the
weekend and possibly into early next week. Highs by the weekend
should be in the 90s to near 100 across much of the plains, with 80s
to near 90 over the Black Hills. Mainly dry conditions will likely
continue through at least Saturday, but at least some slight chances
for storms could return toward the latter half of the weekend or
early next week if the ridge drifts further east and allows some
shortwave energy in southwest flow to move across the area.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 542 PM MDT Mon Jun 13 2022

Showers and thunderstorms will continue to develop during
the evening hours, tracking from southwest to northeast across a
good portion of northeast WY and western SD. A few storms could be
severe with large hail and strong wind gusts. Areas of MVFR
conditions are expected into the overnight hours. Activity will
taper off in most areas overnight. A passing cold front will switch
winds to the northwest, breezy for a period behind it. There will be
chances for showers and a few storms on Tuesday, mainly across far
northeast WY and northwest SD. Breezy west to northwest winds can be
expected as well.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Jun 13, 3:01 AM MST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
401 AM MDT Mon Jun 13 2022

SDZ001-002-012>014-024-025-072-073-WYZ054>058-071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
401 AM MDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday. Severe weather
is not expected.

There is a chance of thunderstorms this weekend. The risk for
severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>032-041>043-074-141300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Hermosa Foot Hills-
401 AM MDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms this weekend. The risk for
severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-046-047-049-141300-
Bennett-Mellette-Todd-Tripp-
401 AM MDT Mon Jun 13 2022 /501 AM CDT Mon Jun 13 2022/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms this weekend. The risk for
severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 13, 11:23 AM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1223 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             7 ESE ELM SPRINGS       44.27N 102.40W
06/12/2022  E4.00 INCH       MEADE              SD   PUBLIC

            HEAVY DAMAGE TO ROOFS AND MANY BROKEN WINDOWS.

&&

SJR
Local storm report, Jun 13, 11:26 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     10 NNE QUINN            44.13N 102.06W
06/12/2022  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

SJR
Local storm report, Jun 13, 11:29 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1229 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             9 SSE CREIGHTON         44.13N 102.17W
06/12/2022  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            MINOR SOFFIT AND GUTTER DAMAGE.

&&

SJR
Local storm report, Jun 13, 3:44 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 W DWTN SPEARFISH      44.50N 103.96W
06/12/2022  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

SJR
Local storm report, Jun 13, 3:46 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             16 N WITTEN             43.67N 100.09W
06/12/2022  E1.50 INCH       TRIPP              SD   PUBLIC

&&

SJR
Special weather statement, Jun 13, 5:07 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
607 PM MDT Mon Jun 13 2022

SDZ001-012-140045-
Butte SD-Harding SD-
607 PM MDT Mon Jun 13 2022

...Strong thunderstorms will impact portions of southeastern Harding
and northwestern Butte Counties through 645 PM MDT...

At 607 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 7 miles
northeast of East Short Pines to 6 miles northeast of Antelope Butte
to 6 miles northwest of Belle Fourche. Movement was northeast at 35
mph.

HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  East Short Pines around 610 PM MDT.
  Buffalo and Haystack Buttes around 620 PM MDT.

Other locations in the path of these storms include Redig, Crow
Buttes, Two Top Butte and northwestern Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern South Dakota.

&&

LAT...LON 4583 10313 4530 10322 4493 10355 4468 10405
      4550 10383
TIME...MOT...LOC 0007Z 230DEG 32KT 4545 10362 4505 10368 4473 10394

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eagan

The radar

The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
June 13, 5:17 PM MST
Where
Weston County, 6.1 mi NW of Osage
Measured
0.88 in hail
Reported by
Public
Coordinates
44.040, -104.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024836.